From Oklahoma City, Oklahoma, USA:
My 22-year-old daughter, who has had diabetes for 13 years and is now married, had a very low blood sugar yesterday, Her husband called me from their home in Fairbanks, Alaska about it because he didn't know what to do. He was awakened by her having convulsions. He did manage to get her blood sugar up but she was so confused and didn't know who he was or her name or anything so he took her to the hospital. There is no endocrinologist in Fairbanks. The doctor didn't know what to do. They ran tests and everything came back normal. I called her former pediatric endocrinologist here and he told me a name of the condition, nocturnal something. He said her memory would return in about six to eight hours. I have never heard of this nor can I find any information about it. What can you tell me about it? I'm afraid of this happening again. When she lived at home, she would have low blood sugar episodes and get very violent but we never had this happen before.
I would refer to it as nocturnal hypoglycemia. Asymptomatic nighttime lows are dangerous because they set the stage for more serious low blood sugars in the future. The more patients have these serious lows, the more likely it is they will lose their ability to sense lows. Therefore, people will not wake up from sleep, and they often have very serious lows when they occur. The confusion will clear in a few hours, as I hope they have. The brain has a requirement for glucose as its metabolic fuel. When it doesn't receive it, the brain does not work right, termed neuroglycopenia. The most appropriate next step is to go about the process of educating your son-in-law and getting your daughter's glucose in better control. First, they need to have glucagon in the household. There is no substitute for this. The quick ability to give this hormone that raises blood sugars is most important and could prevent her from being taken to the hospital or having an ambulance dispatched. Second, intense monitoring of the blood sugars over the nighttime hours needs to be instituted. This allows for adjustment of long-acting insulin so as to prevent future episodes. It has been shown that three to four weeks of hypoglycemia avoidance may allow for hypoglycemia symptoms to recur. For a while into the future, routine monitoring of blood sugar before bed, at 3 a.m., and upon waking will be important. She will need to work with her physician to design her insulin regimen so as to avoid hypoglycemia.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.